Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 20, 2021, 1:33 PM MST. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 1:33 PM MST (20:33 UTC)
- Expired
- Jul 20, 2021, 2:15 PM MST
- In force
- 42 min
- Issued by
- NWS Phoenix, AZ
The radar
The Phoenix radar (KIWA), 110 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1907 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364
WWUS85 KPSR 202033
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
133 PM MST Tue Jul 20 2021
AZZ559-202115-
Sonoran Desert Natl Monument AZ-
133 PM MST Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 215 PM
MST...
At 133 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Hickiwan, or 18 miles northeast of Ajo, moving
northwest at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Freeman and Big Horn.
This includes the following highways...
AZ Interstate 8 between mile markers 127 and 142.
AZ Route 85 between mile markers 27 and 28.
LAT...LON 3257 11289 3295 11251 3287 11229 3273 11226
3250 11253 3251 11275
TIME...MOT...LOC 2033Z 124DEG 5KT 3256 11262
$$
ADWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 20, 10:49 AM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 20, 10:49 AM MST, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1049 AM MST Tue Jul 20 2021 .UPDATE...Updated Aviation discussion. && .SYNOPSIS... Abundant monsoon moisture will continue to bring daily chances for at least isolated to scattered showers and thunderstorms across much of Arizona with a tendency to mostly favor the higher terrain of eastern Arizona, especially for the first half of the week. Near normal temperatures are favored through midweek, followed by below normal by late in the week. More scattered to possibly widespread storms are expected for the second half of the week and into the weekend as a more organized weather system is expected to affect the region. Storms will be capable of producing both locally heavy rain, strong winds, and blowing dust. && .DISCUSSION... Radar early this morning is showing storms developing in southern AZ and some elevated showers along the western AZ border. Mesoanalysis depicts a weak inverted trough over the southern AZ border tonight. Hi-res models continue to vary greatly and struggle with initiation regarding this IT. One thing that is known is the IT is expected to progress within the east to northeast steering flow over southern AZ and through portions of southeast CA during the rest of the morning hours, potentially triggering additional isolated elevated convection. Even as far north as the Phoenix area. For this afternoon, 00Z HREF is suggesting similar conditions to Monday afternoon with storms mostly developing over the high terrain of northern, eastern, and southeastern AZ, as well as a few spots in southwest AZ like the Kofas again. Meanwhile, forecast soundings in the Valley keep the PBL capped. The 00Z Phoenix sounding yesterday evening featured a strong cap at 700 mb that may be difficult to overcome if still present through the afternoon. With above normal PWATs (1.7-2.0"), 1000-1500 MLCAPE, and slow storm motions (S to SE at 5-10 kts), any storm in the afternoon will be capable of heavy rain and localized flooding impacts with ~1"/hr average rain rates. Localized strong downburst winds will also be possible with HREF probabilities of >35 mph winds at ~30-40%. Heading into Wednesday and the second half of the week, the flow pattern is still expected to make a significant shift with an upper low and PV anomaly expected to close off over eastern TX Wednesday and retrograde its way westward beneath the monsoon high into NM by Friday and AZ this weekend. Given closed lows can many times track slower than modeled, there is still uncertainty in timing of the synoptic pattern, but this pattern overall is promising for widespread storm activity across AZ and better chances in southeast CA. Wednesday may still be somewhat conditional and limited in activity, but mid to upper level winds across much of AZ is expected to begin shifting more east to northeast, which could shift strongest storm motions slightly more toward the west. Thursday into the weekend the east to northeast mid and upper level winds should persist and strengthen as the upper low retrogrades toward the area, likely leading to increased deep layer shear and support for more widespread storms. The EPS remains the wetter solution compared to the GEFS with more anomalously high PWATs, in excess of 2" across the lower AZ deserts. However, GEFS has been trending slightly wetter run to run and both the GEFS and EPS indicate increased QPF potential late this week with the NBM also maximizing rainfall probabilities in the Thursday to Saturday timeframe. This is reflected in the PoP forecast with chances increasing to as high as 80-90% over the AZ high terrain, 60-70% in the Phoenix area, and 20-40% across the western deserts. The EPS has ~40% of its members with QPF greater than 1.5" for Phoenix, while GEFS has ~30% of members greater than 1.0". Considering this QPF outlook and potential for organized storms, scattered flooding impacts will be a primary concern, especially for burn scars east of Phoenix. The GFS and ECMWF deterministics are suggesting a northeasterly wave ahead of the retrograding low that may be a key driver during the most active day or time period. Even though the end of the week is only a few days out, predictability on specifics is still quite low as timing of features may change and evolution of the environment may differ greatly from models. Temperatures through Wednesday are expected to be near seasonal norms to slightly above normal across western deserts before dropping several degrees as the storm chances increase and the upper low moves into the area late week. Latest NBM has Wednesday as the warmest day and Friday and Saturday as the coolest. NBM is even supporting a 30% chance for sub-90 degree highs Friday and Saturday in Phoenix. Temperatures should warm back up during early next week as the pattern continues to shift with ensemble guidance supporting a transition to increased south to southwest flow and a gradual drying trend. && .AVIATION...Updated at 1749Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Appears to be a rather quiet day aviation-wise across the Phx area. Current light/variable winds to become solidly westerly by around noon with these westerly winds continuing into the evening hours. A more diurnal shift to easterly late this evening/shortly after midnight is now anticipated as latest high-res model output is now keeping convective activity/outflows well outside of the Phx area. As far as Wednesday is concerned, expecting easterly winds to persist into the afternoon hours with a typical diurnal switch to westerly during the mid/late afternoon hours. Prospects for convective activity impacting the terminals look fairly good for Wed evening (30-40%) with an even better chance for easterly outflows (60-70%) with a 1st- guess timing of a wind switch to easterly being during the 02-04Z time period. Southeast California/Southwest Arizona including KIPL and KBLH: Current shower activity in the vicinity of both airfields is expected to diminish/move off to the west/north by 19Z. Winds will generally retain a southerly component at both KIPL and KBLH through Wednesday morning. Otherwise, convection is generally not expected this afternoon, except for the possibility of an isolated shower or thunderstorm near KBLH this afternoon or evening. A brief gust to 30 kt along with a brief reduction in cloud bases to 8k ft is possible in any storms that develop. && .FIRE WEATHER... Thursday through Monday: Temperatures will generally be below seasonal averages through the period as monsoonal moisture remains in place over the region. Storm activity is anticipated to spread as far west as southeast California with most storms having good potential for wetting rain (0.10" or more). The best potential for more widespread storm activity will likely be Thursday through Friday and into Saturday as an upper level disturbance moves through the region. Threats from storms will continue to involve locally heavy rainfall and flash flooding along with strong outflow winds and localized downbursts within storms. Significant flooding may be experienced on previously burned areas of Gila County, particularly during the second half of the week. Min RH levels are expected to be in the 25-40% range across south-central Arizona (30-50% higher terrain of south-central AZ) and 20-30% across southeast California and southwest Arizona. Max RH levels, outside of storms, will be 45-70% most places (60-90% higher terrain of south-central AZ). Apart from thunderstorms, winds will favor familiar diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict AVIATION...Percha/Hirsch FIRE WEATHER...Smith/Kuhlman
In the hours before
Special weather statement, Jul 20, 1:33 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
133 PM MST Tue Jul 20 2021
AZZ559-202115-
Sonoran Desert Natl Monument AZ-
133 PM MST Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 215 PM
MST...
At 133 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Hickiwan, or 18 miles northeast of Ajo, moving
northwest at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Freeman and Big Horn.
This includes the following highways...
AZ Interstate 8 between mile markers 127 and 142.
AZ Route 85 between mile markers 27 and 28.
LAT...LON 3257 11289 3295 11251 3287 11229 3273 11226
3250 11253 3251 11275
TIME...MOT...LOC 2033Z 124DEG 5KT 3256 11262
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:20 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 19, 6:52 PM MST | Flash Flood Warning | PSR | La Paz | 2 hr |
| Jul 20, 1:41 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 20, 2:02 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 20, 2:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Jul 20, 2:28 PM MST | Special Weather Statement | PSR | 32 min | |
| Jul 20, 2:37 PM MST | Special Weather Statement | PSR | 53 min | |
| Jul 20, 2:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 20, 2:57 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 20, 3:05 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 20, 3:08 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 20, 3:20 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 20, 3:32 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 3 hr |
| Jul 20, 3:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 20, 3:47 PM MST | Special Weather Statement | PSR | 43 min | |
| Jul 20, 3:55 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 20, 4:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 20, 4:23 PM MST | Special Weather Statement | PSR | La Paz | 52 min |
| Jul 20, 4:30 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 20, 4:41 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Jul 20, 4:47 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Jul 20, 4:53 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 20, 4:57 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.